Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The Hausdorff dimension of visible sets of planar continua


Author: Toby C. O’Neil
Journal: Trans. Amer. Math. Soc. 359 (2007), 5141-5170
MSC (2000): Primary 28A80; Secondary 28A78, 31A15.
DOI: https://doi.org/10.1090/S0002-9947-07-04460-1
Published electronically: June 4, 2007
MathSciNet review: 2327025
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a compact set $\Gamma \subset \mathbb {R}^2$ and a point $x$, we define the visible part of $\Gamma$ from $x$ to be the set \[ \Gamma _x=\{u\in \Gamma : [x,u]\cap \Gamma =\{u\}\}.\] (Here $[x,u]$ denotes the closed line segment joining $x$ to $u$.) In this paper, we use energies to show that if $\Gamma$ is a compact connected set of Hausdorff dimension greater than one, then for (Lebesgue) almost every point $x\in \mathbb {R}^2$, the Hausdorff dimension of $\Gamma _x$ is strictly less than the Hausdorff dimension of $\Gamma$. In fact, for almost every $x$, \[ \dim _H (\Gamma _x)\leq \frac {1}{2}+\sqrt {\dim _H(\Gamma )-\frac {3}{4}}.\] We also give an estimate of the Hausdorff dimension of those points where the visible set has dimension greater than $\sigma +\frac {1}{2}+\sqrt {\dim _H (\Gamma )-\frac {3}{4}}$ for some $\sigma >0$.


References [Enhancements On Off] (What's this?)

  • K. J. Falconer, The geometry of fractal sets, Cambridge Tracts in Mathematics, vol. 85, Cambridge University Press, Cambridge, 1986. MR 867284
  • H. Federer, Geometric Measure Theory, Springer-Verlag (1996).
  • Esa Järvenpää, Maarit Järvenpää, Paul MacManus, and Toby C. O’Neil, Visible parts and dimensions, Nonlinearity 16 (2003), no. 3, 803–818. MR 1975783, DOI https://doi.org/10.1088/0951-7715/16/3/302
  • Alexander S. Kechris, Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, New York, 1995. MR 1321597
  • K. Kuratowski, Topology. Vol. I, Academic Press, New York-London; Państwowe Wydawnictwo Naukowe, Warsaw, 1966. New edition, revised and augmented; Translated from the French by J. Jaworowski. MR 0217751
  • Pertti Mattila, Geometry of sets and measures in Euclidean spaces, Cambridge Studies in Advanced Mathematics, vol. 44, Cambridge University Press, Cambridge, 1995. Fractals and rectifiability. MR 1333890
  • O. Nikodym, Sur les points linéairement accessibles des ensembles plans, Fundamenta Mathematicae 7 (1925), 250–258.
  • O. Nikodym, Sur la mesure des ensembles plans dont tous les points sont rectilinéairement accessibles, Fundamenta Mathematicae 10 (1927), 116–168.
  • O. Nikodym, Sur un ensemble plan et fermé dont les points qui sont rectilinéairement accessibles forment un ensemble non mesurable ($B$), Fundamenta Mathematicae 11 (1928), 239–263.
  • C. A. Rogers, Hausdorff measures, Cambridge University Press, London-New York, 1970. MR 0281862
  • P. Urysohn, Problème 29, Fundamenta Mathematicae 5 (1923), 337.
  • P. Urysohn, Sur les points accessibles des ensembles fermés, Proceedings Amsterdam 28 (1925), 984–993.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 28A80, 28A78, 31A15.

Retrieve articles in all journals with MSC (2000): 28A80, 28A78, 31A15.


Additional Information

Toby C. O’Neil
Affiliation: Faculty of Mathematics and Computing, The Open University, Walton Hall, Milton Keynes, MK7 6AA, United Kingdom
Email: t.c.oneil@open.ac.uk

Keywords: Visible sets, Hausdorff dimension
Received by editor(s): November 6, 2003
Published electronically: June 4, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.